Side Effects Include: Everything
Jefferson Airplane wasn't kidding when they said "One pill makes you larger and one pill makes you small." Look, I admit it. I find commercials for prescription meds HILARIOUS. It doesn't matter what the disorder or illness is, all med commercials are created ridiculously equal. Why? Let's see. They usually start with some sad faced middle-aged person dressed in their finest Brooks Brothers attire, walking down the beach at sunset, followed by them attending an appointment where they asked their always white-coat clad physician "Is this medication right for me?" and ends with them frolicking among wild flowers in a meadow while a never-ending stream of side-effects rambles on and on and on and on…
Holy on and on! Side effects! What the hell is with side effects? Back in the day (and I'm mean the 80s and 90s), medication caused the usual headache, nausea, sleepiness and that's about it. Now, the only thing you can't get is a med with NO side effects.
Let's break it down: The first side effects we always hear about are headache, nausea, vomiting, diarrhea, constipation, STOP. How can something cause diarrhea AND constipation? That makes NO sense. I'm not a doctor, but I'm pretty sure they are polar opposites, no? And exactly how can one have them at the same time? If you have both these side effects, hats off to you! I'm genuinely impressed (although, I'm sure you feel awful which sucks). Okay, headache, I get. But vomiting? Why would something you're supposed to keep inside make you want to spew it out? Again, no sense.
Wait, we're just getting to the good stuff…sleeplessness and drowsiness. I recently got a script that had both these side effects and it's even more sadistic counterpart: restlessness and lethargy (sadistic because I can barely pronounce lethargy). Speaking as Mental Health advocate this is where I need to get sassy… If a person has a mental health disorder, odds are they are already suffering from sleepy, drowsy, restless lethargy. Why would someone create a med that CAUSES the symptoms they already have? Of course don't everyone's favorite, WEIGHT GAIN. "Studies show" and by that I mean EVERY SINGLE PIECE OF MEDICAL INFORMATION EVER says weight gain negatively impacts health. So why is the whole "you're depressed, here's an additional 60lbs" legit?
But here's my favorite (insert copious amounts of sarcasm)!!! In addition to the muscle weakness, spasms, high cholesterol, low blood pressure, spike in blood sugar, blood clots, tremors, liver damage, kidney stones, gallstones, palpitations, acne, hair loss, blurred vision, hives, and growing a third eye, the winner of all side effects is not heart attack, stroke or death, but SUICIDE.
How the @#&$ can suicide be an acceptable side effect of anti-depressants or anti-anxiety meds? Who at the FDA was like "Well, since they are depressed and we are trying to get them to not feel suicidal, sure suicidal ideations as a side effect are fine"? That would be like antibiotics giving you strep throat and the FDA being like "Eh, they can eat chicken soup."
Now, don't me wrong here. I am in no way bashing meds. Meds save lives and once the whole trial and error stage is over and you find your ideal med combo, it can be wonderful when the side effects subside. What troubles me is how I watch friends suffer and switch medications often because the side effects are unbearable. Nothing that is designed to make you feel better, especially MENTALLY, should make you feel worse. What's the point of feeling less anxious if you spend your day vomiting, sleeping 18 hours, and developing high cholesterol.
Naturally, there is no answer…yet. Just how it took years for the pharmaceutical companies to master OTC allergy meds and nasal sprays, I'm sure this can be fixed. Hopefully before we all start developing side effects like tails, raccoon eyes, and rabbit teeth.